However, paradoxical stimulation ranging from excitation through to tremors, hallucinations and convulsions may occur.Excessive doses in children have led to respiratory depression, coma and death.In the first part of the 20th century, the pharmacotherapy of anxiety and insomnia relied on barbiturates, which were replaced with benzodiazepines as drugs of choice in the second part of the previous century.

Most veterinarians would recommend skipping oral sedatives and going right to injectable medications as they have a more predictable response.

Use care, have the owner muzzle the dog at home, and warn the client of all the risks associated with sedating an aggressive dog (including death). Erratum in: J Am Vet Med Assoc 1998 Oct 15;213(8):1170.

Typically, levels are (i) agitation, (ii) calm, (iii) responsive to voice alone, (iv) responsive to tactile stimulation, (v) responsive to painful stimulation only, and (vi) unresponsive to painful stimulation.

Sedatives encompass a wide variety of drugs with different mechanisms of action that can induce depression of the central nervous system (CNS).

As veterinarians, all too often we are called upon to vaccinate, examine, or otherwise deal with dogs who are aggressive, fearful, poorly trained, not properly socialized, or all of the above.

Many veterinarians seek information to adequately sedate these dogs with oral medications prior to their appointments.This sedating activity is sometimes used in managing conditions such as eczema where sleep maybe disturbed due to pruritus.Sedating antihistamines also have significant antimuscarinic activity and should be used with caution in patients with prostatic hypertrophy, urinary retention and angle-closure glaucoma.Sedation methods in dentistry include inhalation sedation (using nitrous oxide), oral sedation, and intravenous (IV) sedation.Inhalation sedation is also sometimes referred to as relative analgesia. This reminder follows a report received by the Centre for Adverse Reactions Monitoring (CARM) concerning a three-year-old child who was given chlorphenamine for a lower respiratory tract infection and experienced a serious neurological disorder.